Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 3, NWS Flagstaff, AZ

July 4, 2011Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 4, 2011, 9:49 PM MST for Apache County, Arizona. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2011, 9:49 PM MST (04:49 UTC)
Expired
Jul 4, 2011, 10:45 PM MST
In force
56 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 172 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:39 PM MSTFLASH FLOODGreer, AZGREER FIRE DEPT. REPORT FLASH FLOODING ON BUTLER CREEK IN GREER. WATER AND DEBRI FLOW DEPTH 1 TO 2 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
688 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WGUS55 KFGZ 050449
FFWFGZ
AZC001-050545-
/O.NEW.KFGZ.FF.W.0003.110705T0449Z-110705T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
949 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA...

* UNTIL 1045 PM MST

* AT 939 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A NEW THUNDERSTORMS IN THE GREER AREA. THESE 
STORMS ARE MOVING TO THE WEST ABOUT 15 MPH...AND WILL PRODUCE 
LOCALLY HEAVY RAIN. 

THUS THE FLASH FLOOD WARNING IS BEING REISSUED AND EXTENDED IN TIME. 
THIS FLASH FLOOD WARNING INCLUDES THE AREA AROUND GREER AS WELL AS 
THE SOUTH FORK OF THE LITTLE COLORADO RIVER BETWEEN GREER AND 
EAGER...HOBSON AND COON CREEKS.  

AUTOMATED RAIN GAGES AT HAY LAKE MEASURED ONE HALF AN INCH OF RAIN 
IN 25 MINUTES ENDING AT 940 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD 
WATERS. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

&&

LAT...LON 3400 10950 3408 10944 3407 10936 3396 10943

$$

41
1 follow-up statement
075 
WGUS75 KFGZ 050503
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1003 PM MST MON JUL 4 2011

AZC001-050545-
/O.CON.KFGZ.FF.W.0003.000000T0000Z-110705T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APACHE AZ-
1003 PM MST MON JUL 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MST FOR
SOUTH CENTRAL APACHE COUNTY...

AT 953 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. 

THIS FLASH FLOOD WARNING INCLUDES THE AREA AROUND GREER AS WELL AS 
THE SOUTH FORK OF THE LITTLE COLORADO RIVER BETWEEN GREER AND EAGER. 
IT ALSO INCLUDES BUTLER...HOBSON AND COON CREEKS.  

AUTOMATED RAIN GAGES AT HAY LAKE HAVE MEASURED 0.89 OF AN INCH OF 
RAIN IN THE 35 MINUTE PERIOD ENDING AT 950 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD 
WATERS. 

LAT...LON 3400 10950 3408 10944 3407 10936 3396 10943

$$
41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 9:00 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 4, 9:00 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST MON JUL 4 2011

.SYNOPSIS...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL ALLOW
MONSOON MOISTURE TO CONTINUE MOVING ACROSS ARIZONA WITH SHOWERS AND
THUNDERSTORMS EXPECTED THROUGH THE WORK WEEK.

&&

.DISCUSSION...
FORECAST IS ON TRACK WITH NO UPDATES PLANNED.
&&

PREV DISCUSSION 330 PM....WEATHER PATTERN WITH FOUR CORNERS HIGH
PRESSURE LOOKS TO SUPPORT DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH THIS WEEK. THIS AFTERNOON...SHOWERS AND
THUNDERSTORMS HAVE BEEN MOST NUMEROUS ACROSS THE MOGOLLON RIM...BUT
ARE CURRENTLY SHIFTING INTO NORTHERN GILA COUNTY AND REMAINING
PORTIONS OF COCONINO COUNTY. STEERING WINDS WITH STORMS HAVE
REMAINED LIGHT AND PREDOMINANTLY TO THE WEST-NORTHWEST.

SIMILAR CONDITIONS ARE FORECAST FOR THE NEXT SEVERAL DAYS...AND WE
ARE KEEPING THE CHANCE FOR PRECIPITATION IN THE FORECAST ACROSS
NORTHERN ARIZONA INTO NEXT WEEKEND.

&&

.AVIATION...FOR THE 06Z PACKAGE...WIDELY SCATTERED SHRA/TSRA WILL
CONTINUE THROUGH MIDNIGHT AND THEN DIMINISH. SCATTERED SHRA/TSRA
WILL DEVELOP TUESDAY AROUND 18Z OVER THE HIGHER TERRAIN...SPREADING
INTO THE LOWER ELEVATIONS DURING THE AFTERNOON. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...SEASONABLE DAYTIME TEMPERATURES...AND CONTINUED
DAILY SHOWER AND THUNDERSTORM ACTIVITY.

THURSDAY THROUGH SATURDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO SHIFT SLOWLY EASTWARD...WHICH MAY BRING A
SLIGHT DRYING TREND BY NEXT WEEKEND. OTHERWISE...EXPECT CHANCES FOR
DAILY SHOWERS AND THUNDERSTORMS TO CONTINUE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................KD / DL
AVIATION/FIRE WEATHER.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 4, 10:02 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1002 AM MST MON JUL 4 2011

AZZ004>018-037>040-050400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1002 AM MST MON JUL 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP BY MID-DAY ACROSS THE
MOUNTAINS OF EAST-CENTRAL ARIZONA AND SPREAD WESTWARD ALONG THE
MOGOLLON RIM AND EVENTUALLY INTO LOWER ELEVATION LOCATIONS. SMALL
HAIL AND WIND GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE
STORMS. THE MAIN AREAS OF CONCERN FOR LOCALIZED FLASH FLOODING
WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND NAVAJO
COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE SCHULTZ
BURN AREA IN COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST SOUTH TO SOUTHEAST FLOW AROUND THE SUBTROPICAL HIGH ACROSS
NEW MEXICO WILL CONTINUE TO FEED MOISTURE INTO THE REGION. THERE
WILL BE A CHANCE OF LATE MORNING THROUGH EARLY EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THE AREAS OF CONCERN FOR LOCALIZED FLASH
FLOODING WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND
NAVAJO COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE
SCHULTZ BURN AREA IN COCONINO COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 4, 4:56 PM MST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
456 PM MST MON JUL 4 2011

AZZ018-050030-
GILA AZ-
456 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 530 PM MST

AT 450 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
THUNDERSTORMS WERE DEVELOPING ALONG HIGHWAY 288 FROM 5 TO 15 MILES
SOUTH OF YOUNG. THESE STORMS WERE MOVING TOWARD THE WEST AROUND 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...HEAVY RAINFALL MAY CAUSE
RAPID PONDING OF WATER ON ROADS AND RISING WATER IN AREA WASHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

&&

LAT...LON 3385 11122 3411 11122 3408 11086 3382 11089
TIME...MOT...LOC 2355Z 095DEG 13KT 3392 11099

JJ
Special weather statement, Jul 4, 5:33 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
533 PM MST MON JUL 4 2011

AZZ018-050115-
GILA AZ-
533 PM MST MON JUL 4 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 615 PM MST

AT 520 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 15 MILES EAST OF PUNKIN CENTER...MOVING
WEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN WILL CAUSE
RAPID PONDING OF WATER ON AREA ROADS...AND RISING WATER IN WASHES.

LOCATIONS IMPACTED INCLUDE...
   JAKES CORNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING IF POSSIBLE.

&&

LAT...LON 3382 11120 3391 11128 3395 11139 3398 11142
      3402 11145 3406 11144 3398 11102 3380 11105
TIME...MOT...LOC 0030Z 097DEG 20KT 3390 11114

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:33 PM MSTSpecial Weather StatementFGZGila42 min
Jul 4, 5:51 PM MSTSevere Thunderstorm WarningFGZGila24 min
Jul 4, 6:44 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 4, 6:50 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Jul 4, 7:54 PM MSTFlash Flood WarningFGZApache111 min
Jul 4, 10:52 PM MSTFlash Flood WarningFGZApache45 min
Jul 5, 1:07 PM MSTAreal Flood AdvisoryFGZYavapai83 min
Jul 5, 3:00 PM MSTAreal Flood AdvisoryFGZYavapai90 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.